- Vancomycin infusion reaction (formerly red man syndrome)
- Rapid infusion causes direct, non-IgE histamine release from mast cells; it is rate and concentration related, not a true allergy. Management: Stop the infusion, give an antihistamine if needed, and restart at a slower rate; infuse over at least 60 minutes.
- Nephrotoxicity
- Interstitial nephritis and tubular injury, more likely with high levels, long courses, volume depletion, or other nephrotoxins such as piperacillin-tazobactam. Management: Monitor creatinine and levels (trough or AUC-guided dosing); reduce or stop if AKI occurs.
- Ototoxicity
- Damage to the inner ear, more likely with high levels, renal impairment, older age, or aminoglycosides. Management: Ask about tinnitus and hearing; stop if ototoxicity occurs.
- Neutropenia
- Probably immune mediated; usually after a week or more of therapy. Management: Check the WBC during prolonged therapy; it reverses after stopping.